There has been another fatal overdose, making this the third fatal opioid overdose this week, pending coroner confirmation. This continues an ongoing trend of multiple overdoses with at least eight fatal overdoses this year in communities across Grey Bruce. It is assumed that fentanyl or carfentanil are involved In one situation, a grey chalk-like product is suspected to be the cause. Other reports indicate substances of differing colors, including yellow, purple, green, and pink.
Current reports indicate that smoking these products is causing near instant collapse and in some cases, death.
All street drugs should be deemed highly toxic, and FATAL
People that use drugs are at significant risk of overdose due to the local street drug supply containing the highly toxic drug Fentanyl and/or Carfentanil. People must assume that any and all drugs purchased on the street contain Fentanyl or Carfentanil (100 X stronger than fentanyl) and considered extremely toxic.
“Eight families have lost a loved one this year alone. We ask that anyone working with people that use drugs to please alert them to this. We also ask parents to make sure you talk to your children about this dangerous epidemic.” Says Ian Reich, Harm Reduction Manager. “We have unfortunately heard news of parties where youth are experimenting with this street drug, assuming Naloxone will save them. In recent cases, multiple doses of Naloxone were not sufficient to reverse the overdose, and as such, someone lost their family member. Please talk to your children about this danger – and if you don’t know how to talk to them, call me (519-376-9420 ext. 1414) and I will talk to them… they need to be aware, we all need to be aware.”
We urge people that use drugs to do so as safely as possible by following some Harm Reduction strategies:
Avoid using alone.
– When using with someone else, avoid using at the same time.
– Call the Overdose Prevention Line at 1-888-688-6677 (NORS) if you must use alone
Avoid mixing different drugs.
– Mixing drugs, including alcohol, increases the risk of overdose.
– Use smaller amounts and do test doses to check the strength of the drug.
Know your tolerance.
– If using after a period of not using – use less.
Get overdose prevention training and carrying a Naloxone kit.
Overdose is a medical emergency. Call 911 or go to the Emergency Department.
The Good Samaritan Drug Overdose Act provides protection from simple possession charges when 911 is called for an overdose.
The Overdose Prevention Line, 1-888-688-6677, is a vital phone service for people that are using drugs alone. It provides a live, safe contact while using alone. An operator will stay on the line with the user while the drug is used. In the event the user becomes unresponsive, the Prevention Line operator will call 911 to make sure help arrives.
If you know of a toxic drug, please report it by calling 211. The operator will fill out a form and it will then go to Public Health to action and alert the community.
If you have kids, please make sure they are aware of the lethality of the street drug supply at the moment.
Naloxone and safe drug use equipment is available at the Health Unit M-F 8:30am-4:00pm, and through our participating sites. Call the Health Unit for details, or call 211.
For additional Addiction Services:
· ConnexOntario 1-866-531-2600
· Withdrawal Management/RAAM Clinic (Rapid Access Addiction Medicine Clinic) 519-376-5666
· G&B House 519-376-9495
· Ontario Addiction Treatment Centre 519-371-0007
· CMHA Grey Bruce Mental Health and Addiction Services 519-371-3642
· Mental Health Crisis Line Grey Bruce 1-877-470-5200
· Overdose Prevention Line: 1-888-853-8542
· If unsure – call 211